Virginia, 2020

Damaging Winds in Virginia, August 24, 2020

August 24, 2020 · NWS LWX · 7 events in 4 counties and zones

A remnant outflow boundary triggered thunderstorms over the southwestern suburbs of DC (northern into east-central Virginia). A few of the thunderstorms became severe, including a significant severe thunderstorm near Fredericksburg/Massaponax, Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$428,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A remnant outflow boundary triggered thunderstorms over the southwestern suburbs of DC (northern into east-central Virginia). A few of the thunderstorms became severe, including a significant severe thunderstorm near Fredericksburg/Massaponax, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 8:24 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 24, 8:24 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
924 AM EDT Mon Aug 24 2020

.SYNOPSIS...
High pressure will persist over the western Atlantic today
while a surface trough remains over the area during this time. A
cold front will approach the area from the north Tuesday into
Wednesday before lifting back north Thursday. High pressure
strengthens over the Atlantic late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure both at the surface and aloft will extend from the
southeastern CONUS into the Atlantic through tonight. A west to
southwest flow around the high will usher in hot and humid
conditions today with max temps in the upper 80s and lower 90s
for many locations.

A shortwave trough ejecting from large scale height weaknesses
in the Mississippi Valley will move eastward, but will likely
arrive after peak heating. MLCAPE of 1000-1500 J/kg will
develop, though mid level lapse rates will be modest. A relative
jet max aloft will allow deep shear around 25-30 kt. Drying
aloft and a downslope component to the flow may limit overall
convective coverage, but it does appear scattered
thunderstorms will develop over the terrain around midday,
possibly strengthening some as they reach low level
moisture/instability pooled in a lee surface trough around the
I-95 corridor. The dry air aloft could allow for some strong
downbursts if any updrafts can be sustained/overcome it.
Therefore, there is a threat for locally damaging wind gusts
this afternoon into early this evening.

In general, the storms should have sufficient enough west to
east movement to reduce the flood risk, though can't totally
rule out an issue over the metro areas if there were a storm
merger, for example. Both the more robust storms and greatest
coverage should be east of the recently-wet areas of the central
Shenandoah Valley.

Should see any remaining convection exit rapidly to the east
this evening. Patchy fog could develop in some of the usual
spots. Lows will be in the mid 60s to lower 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A greater... but conditional... severe weather risk will exist
for Tuesday and Wednesday. Ridging will be building over the
Plains during this time, while the Atlantic ridge is suppressed
a bit, placing the area under faster west to northwest flow
aloft. Surface high pressure will remain to the south. A cold
front will drop down from the north late Tuesday, likely not
reaching the area until after dark. The front will stall across
the area Wednesday, before lifting back to the north Wednesday
night.

Westerly downsloping low level flow will likely keep a cap on
convection well into Tuesday afternoon and allow temperatures to
rise into the 90s. Shortwave energy will likely approach late in
the afternoon or evening. Models still vary greatly on the
amount of convective coverage. Some CAMs are indicating
potential for a broken line of storms to drop southeast through
the area, while other guidance focuses a higher threat farther
to our northeast and west. From a consensus standpoint, the
chance of storms will increase with northward extent across the
area (as will supportive shear). Have limited PoPs to 40 or less
until the picture becomes clearer. A Slight Risk for severe
weather is in place, with the main threat being damaging winds.

On Wednesday, the moisture/instability gradient associated with
the front will be draped NW-SE across the area, parallel to the
upper flow. The greatest shear will be on the stable side of the
boundary, though there will be some overlap. Again, guidance
varies greatly on the amount of storm development and coverage
since the amount of moisture is questionable in the northwest
flow aloft. However, fast moving clusters of storms posing a
damaging wind threat could occur. There could even be some low
level shear along the boundary, though am not confident in
rotating storms at this juncture. Have chance PoPs southwest of
the boundary with slight chance to the northeast, given
uncertainties about how quickly it will lift back to the north.
SPC has placed the entire area under a Slight Risk for severe,
though to account for that possibility. Temperatures will be a
little cooler Wednesday, especially northeast of the boundary
(central Maryland).

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure is expected to hold onto the region Thursday. A weak
boundary will influence the possibility of a passing shower or
rumble of thunder during the afternoon. Temperatures will be a
little warmer reaching the lower 90s.

The high pressure in place just across our southwestern zones and
farther west is expected to weaken during the day Friday. A cold
front will approach from the northwest later in the day. This front
will bring an increased chance for showers and thunderstorms to much
of the region late Friday into Friday night.

Increasing moisture Friday night and Saturday, along with the
possibility of the remnants of the Tropical Storm Laura arriving
during the period, could lead to widespread shower activity and some
gusty thunderstorms. Any additional heavy showers and thunderstorms,
producing downpours, could lead to localized flooding in areas
already hit hard during the past several weeks with repeated rounds
of rainfall.

The exact track and intensity of the remnants of Laura will play a
big role as to whether we have widespread heavy rainfall or
scattered showers and a few thunderstorms. The GFS and EURO
deterministic models have similar agreement that the remnants will
be moving north throughout the middle Mississippi River Valley
before hanging a gradual right turn into the Ohio River Valley
throughout the day Friday.

We have time to prepare as Tropical Storm Laura is still in the
northwest Caribbean Sea between eastern Cuba and Jamaica. The
tropical system has to push northwest along the shores of Cuba and
across the heart of the Gulf of Mexico.

The National Hurricane Center is issuing advisories on both Tropical
Storm Marco and Tropical Storm Laura.

As for Saturday night through Sunday, drier air and slightly cooler
temperatures with increasing sunshine should be the flavor during
the period. Cool high pressure is expected to build in from the
northwest. High temperatures on Sunday could be 10 to 15 degrees
cooler than Friday, not to mention, much lower dewpoint temperatures
as we transition from a tropical airmass to a more autumnal
airmass.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Scattered thunderstorms are expected this afternoon and early
evening, progressing eastward generally between 18-00Z. Locally
gusty winds and brief subVFR conditions are expected in any
thunderstorms. Fog development seems a little less likely
tonight.

The thunderstorm forecast for both Tuesday and Wednesday remains
quite uncertain as a boundary drops through the area then lifts
back north, though strong storms are possible if they do
develop.

VFR conditions Thursday through Friday. A possible increase in
shower and thunderstorm coverage Friday night could lead to MVFR
or IFR conditions at CHO and MRB, and possibly IAD. Elsewhere,
VFR conditions expected.

&&

.MARINE...
West to southwest winds have diminished some this morning, so
the SCA has expired. Winds should remain below SCA criteria for
most of the time today. However, scattered thunderstorms are
expected generally between 3-11PM, and some Special Marine
Warnings may be needed for gusty winds.

Strong storms are possible again Tuesday and Wednesday, though
coverage is uncertain. Otherwise, winds will remain generally
light and westerly through late Tuesday. Northerly winds could
approach SCA criteria Tuesday night as a front drops to the
south. The front will lift back north late Wednesday, turning
winds to the south.

No marine hazards expected Thursday through Friday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...BJL/ADS/KLW
MARINE...BJL/ADS/KLW
Hazardous weather outlook, Aug 24, 6:55 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
755 AM EDT Mon Aug 24 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
755 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A few thunderstorms will be capable of producing locally damaging
wind gusts this afternoon and evening. There is also an isolated
threat for flooding.

Scattered thunderstorms may produce gusty winds over the waters
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Tuesday afternoon and evening, and
again on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Please send any wind damage or flood reports to the National
Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
755 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

There is an isolated threat for flooding this afternoon and early
evening due to locally heavy rain from thunderstorms.

A few thunderstorms will be capable of producing damaging wind
gusts, especially east of the Blue Ridge mountains this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Tuesday afternoon and evening, and
again on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Please send any wind damage or flood reports to the National
Weather Service.

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 24, 12:45 PM EST
Where
Fairfax County, 0.78 mi SE of Bucknell Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.763, -77.068

Trees were blown down near the intersection of Paul Spring Road and Rebecca Drive.

Thunderstorm Wind, Spotsylvania

When
August 24, 3:58 PM EST
Where
Spotsylvania County, 1.61 mi ENE of Five Mile
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.286, -77.522

There were numerous reports of trees blown down near and just southwest of the City of Fredericksburg.

Thunderstorm Wind, Fredericksburg (C)

When
August 24, 4:05 PM EST
Where
Fredericksburg (C) County, 0.43 mi NW of Fredericksburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.274, -77.456

A tree was blown down near the intersection of Tignor Lane and Anderson Street. Trees were blown down near the 300 block of VA-638 Landsdowne Road.

Thunderstorm Wind, Spotsylvania

When
August 24, 4:07 PM EST
Where
Spotsylvania County, 1.32 mi W of Hamilton Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.247, -77.454

Trees and power lines were blown down near the 3500 block of VA-636 Mine Road.

Thunderstorm Wind, King George

When
August 24, 4:14 PM EST
Where
King George County, 1.03 mi ENE of Comorn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.284, -77.202

A tree was blown down in the 900 block of VA-296 Dahlgren Road.

Thunderstorm Wind, Spotsylvania

When
August 24, 4:52 PM EST
Where
Spotsylvania County, 2.04 mi NNW of Massaponax
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.209, -77.508

Trees were blown down blocking part of US-1 Jefferson Davis Highway between VA-608 Massaponax Church Road and Old Telegraph Road.

Thunderstorm Wind, Spotsylvania

When
August 24, 6:00 PM EST
Where
Spotsylvania County, 2.55 mi NNW of Massaponax
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
38.213, -77.522

Numerous trees and large branches were blown down in Massaponax. Nine houses in the Lees Park neighborhood sustained damage (including the partial collapse of a second floor exterior wall) when debris from a nearby home under construction was lofted by winds in the 5000 block of Holley Oak Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905340, 905342, 905347, 905352, 905354, 905355, 905356.